Format

Send to

Choose Destination
Saudi J Anaesth. 2019 Jul-Sep;13(3):249-252. doi: 10.4103/sja.SJA_218_19.

Cardiac arrhythmia from epinephrine overdose in epidural test dose.

Author information

1
Department of Anesthesiology, UW School of Medicine and Public Health, Madison, Wisconsin, United States.

Abstract

Medication shortages are a clinical reality that force changes in practice patterns leading to unintended consequences. Potential solutions to any drug shortage require a thoughtful, multidisciplinary and often creative approach. Here, we report a case of unintentional epinephrine overdose leading to an unstable cardiac arrhythmia and our subsequent development of a visual cue system to prevent future errors. A 56-year-old man with a history of rectal adenocarcinoma presented for low anterior resection and creation of diverting loop ileostomy. Epidural placement was requested by the surgical team, and following administration of a second test dose (created by the physician), the patient experienced supraventricular tachycardia with heart rates of 200-210 BPM for approximately 2 minutes. This rhythm then converted to atrial fibrillation with rapid ventricular response with heart rate of 150-170 BPM. The patient was stabilized after cardioversion. Later evaluation of medication administration revealed that the second epidural test dose inadvertently contained 100 mcg epinephrine instead of the intended 10 mcg dose. The test dose had to be created because the original ampule with the kit had been utilized. Since this time, our kits have no test dose, and this shortage is concerning for increased provider error. We suggest a novel visual cue system that may prevent unintentional epinephrine overdoses in the setting of regional anesthesia.

KEYWORDS:

Drug shortage; medication error; regional anesthesiology

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center